Maine, 2011

Flood in Maine, May 28 to 30, 2011

May 28 to 30, 2011 · NWS GYX · 1 event in 1 county or zone

A stationary front located through northern New Hampshire provided a focus for showers and thunderstorms to develop. Rainfall of 2 to 4 inches caused minor flooding on larger rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A stationary front located through northern New Hampshire provided a focus for showers and thunderstorms to develop. Rainfall of 2 to 4 inches caused minor flooding on larger rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 28, 8:20 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 28, 8:20 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
920 AM EDT SAT MAY 28 2011

.SYNOPSIS...
A WEAK FRONT WAS STALLED JUST TO OUR SOUTH AND EAST AND WILL
LIKELY REMAIN ACROSS THE REGION TODAY. A WEAK COLD FRONT WILL
PUSH SOUTH TO THE GULF OF MAINE ON MONDAY. HIGH PRESSURE WILL
DOMINATE TUESDAY. A SERIES OF FRONTS WILL MOVE THROUGH NEW ENGLAND
WEDNESDAY THROUGH FRIDAY...BRINGING RAIN CHANCES AND COOLER
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BACKDOOR COLD FRONT MOVED SWWD INTO THE CWA LAST NIGHT AND
CONTINUES TO REMAIN NEARLY STATIONARY ACROSS THE WESTERNMOST
PORTION OF THE CWA THIS MORNING. THEREFORE...MUCH OF THE CWA IS
EMBEDDED IN THE LOW LEVEL COOL AIR FROM OFF THE GULF OF MAINE.
WHILE THE LOW LEVEL COOL AIRMASS TO THE EAST OF THE FRONT IS QUITE
SHALLOW...I HAVE MY DOUBTS AS TO WHETHER IT WILL COME BACK NORTH.
I THINK MUCH OF MAINE STAYS IN THE RELATIVELY COOL AIR TO THE EAST
OF THE THE FRONT TODAY...WITH WESTERN AND SOUTHERN NH LIKELY THE
ONES WHO GET BACK INTO THE WARM/HUMID AIRMASS THIS AFTERNOON. THE
HIGHER RESOLUTION MODELS SUCH AS THE NAM AND HRRR AGREE WITH THIS
SCENARIO. HAVE THEREFORE UPDATED THE MAX TEMP FORECAST FOR TODAY.
THIS RESULTED IN COOLER TEMPS AND CLOUDIER CONDITIONS ACROSS MUCH
OF MAINE. HOWEVER...TEMPS NEAR 80 ARE STILL FORECAST ACROSS
SOUTHERN AND WESTERN PORTIONS OF NEW HAMPSHIRE WHERE THE LOW LEVEL
COOL AIRMASS WILL BE EASIER TO MIX OUT THIS AFTERNOON.

AS A RESULT OF THE ABOVE...THE BEST CHANCES OF SHOWERS AND THUNDER
THIS AFTERNOON WILL BE OVER THE WESTERN AND SOUTHERN FRINGES OF
THE CWA WHERE LOW LEVEL CONVERGENCE AND INSTABILITY WILL BE
MAXIMIZED. IF STORMS DO DEVELOP ACROSS NEW HAMPSHIRE THIS
AFTERNOON...BRIEF SUPERCELL STRUCTURES CANNOT BE RULED OUT WITH
ISOLATED TORNADO THREAT IN VICINITY OF STALLED FRONTAL BOUNDARY
WHERE BACKED LOW LEVEL WINDS WILL CONTRIBUTE TO 0-1KM HELICITY
VALUES BETWEEN 100-200 M2/S2. LOW PROBABILITY OF OCCOURENCE BUT
SOMETHING TO KEEP IN MIND IF SUSTAINED DEEP CONVECTION CAN DEVELOP
THIS AFTERNOON AND EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
SCATTERED CONVECTION SHOULD WEAKEN AFTER DARK WITH LOW CLOUDS AND
FOG ONCE AGAIN GRADUALLY SPREADING INLAND ACROSS THE FORECAST
AREA.

ON SUNDAY...LOW CLOUDS AND FOG SHOULD BURN OFF EARLY WITH
SOUTHERLY FLOW WARMING TEMPERATURES TO NEAR OR ABOVE 80...EXCEPT
FOR THE COAST EAST OF BRUNSWICK WHERE WE'LL BE HARD PRESSED TO
REACH 70. SIMILAR TO TODAY...WE SHOULD SEE SCATTERED CONVECTION
DEVELOP BY AFTERNOON ACROSS INTERIOR SECTIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MONDAY LOOKS TO POTENTIALLY BE THE WARMEST DAY OF THE YEAR SO FAR
FOR SOUTHERN NEW HAMPSHIRE AS WINDS VEER TO THE WEST AHEAD OF A COLD
FRONTAL PASSAGE. AREAS LIKE CONCORD AND LEBANON WILL SEE READINGS IN
THE LOWER 90S. CONCORD WILL STILL BE SEVERAL DEGREES SHY OF ITS
RECORD OF 95 DEGREES SET ON THAT DAY IN 1929. SHOWER ACTIVITY WITH
THE FRONT WILL BE MORE CONCENTRATED OVER THE HIGHER TERRAIN DURING
THE MORNING HOURS AND AGAIN TOWARDS AFTERNOON AS THE FRONT MOVES
OFFSHORE. THUNDERSTORMS WILL BE POSSIBLE BUT UPPER LEVEL FORCING
LOOKS WEAK. THE BEST SURFACE BASED CAPE WILL BE LOCATED WELL TO OUR
SOUTH.

HIGH PRESSURE BUILDS IN FOR TUESDAY MAKING FOR A VERY PLEASANT WARM
DAY WITH HIGHS IN THE 70S AND 80S. A LARGE UPPER LOW WILL PASS TO
OUR NORTH IN CANADA...DRAGGING A SERIES OF FRONTS THROUGH NEW
ENGLAND WEDNESDAY THROUGH FRIDAY. THIS WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS ON THESE DAYS. WEDNESDAYS EVENT LOOKS LIKE
THE MOST SIGNIFICANT OF THE RAIN MAKERS WITH A STRONG UPPER LEVEL
JET STREAK ACCOMPANYING A FRONTAL PASSAGE. TEMPERATURES WILL COOL
OFF SOMEWHAT...ESPECIALLY THURSDAY AND FRIDAY AS COOLER CANADIAN AIR
INVADES THE REGION.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SUNDAY/...FOG HAS MOVED INTO COASTAL AREAS
REDUCING VSBY TO LIFR CONDITIONS ALONG COASTAL AREAS. CONDITIONS
WILL IMPROVE TO VFR OVER INLAND AREAS THIS MORNING WHILE ALONG THE
IMMEDIATE COAST THE DAY WILL START AS IFR IN FOG/LOW CLOUDS BUT
EVENTUALLY BECOME MVFR BY AFTERNOON. HOWEVER...THERE/S A CHANCE
THAT IFR COULD LAST ALL DAY AT PWM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN OCCUR WELL
INLAND BRIEFLY REDUCING VISIBILITY TO MVFR. SOUTHERLY FLOW WILL
KEEP A CHANCE FOR LOW CLOUDS AND FOG ALONG THE COAST THROUGH
SUNDAY MORNING. OTHERWISE CONDITIONS WILL STAY PRIMARILY VFR.

LONG TERM...THERE WILL BE A CHANCE OF MVFR CONDITIONS MONDAY IN BR
AND THUNDERSTORMS. THERE WILL BE HIGHER CHANCES FOR PROLONGED
MVFR/IFR CONDITIONS WEDNESDAY IN SHRA AND BR AS A COLD FRONT MOVES
THROUGH.

&&

.MARINE...
SHORT TERM /THROUGH SUNDAY/...VISIBILITY RESTRICTIONS IN FOG
EXPECTED THROUGH SUNDAY. SEAS WILL GRADUALLY BUILD IN ONSHORE FLOW AND
WILL LIKELY REACH SCA THRESHOLD ON SUNDAY.

LONG TERM...SCA CONDITIONS WILL CONTINUE INTO MONDAY MORNING BEFORE
DIMINISHING. WINDS AND SEAS WILL BUILD ONCE AGAIN WEDNESDAY AND
THURSDAY AS A COLD FRONT MOVES QUICKLY OVER THE WATERS.

&&

.FIRE WEATHER...
FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. HIGH HUMIDITY
ALONG WITH A FEW SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AND
SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...EKSTER
Hazardous weather outlook, May 28, 2:56 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
356 AM EDT SAT MAY 28 2011

MEZ007>009-NHZ001>004-290800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
356 AM EDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR A FEW THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE SMALL HAIL AND GUSTY WINDS.
LOCALLY HEAVY RAINFALL AND NUISANCE FLOODING IS POSSIBLE WITH ANY
THUNDERSTORM.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>028-NHZ005>010-013-014-290800-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
356 AM EDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-290800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
356 AM EDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
May 28, 12:30 PM EST to May 30, 7:15 AM EST
Where
Somerset County, 0.3 mi SSW of Skowhegan to 0.51 mi SSW of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.766, -69.721

Heavy rain caused flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 41,200 cfs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313400.